In the United States, nearly 50% of people older than age 65 take at least five prescription drugs per day. In these older adults, simultaneous use of multiple drugs (polypharmacy) can affect medication adherence, lead to poor health outcomes, and put patients at risk for falls, behavioral changes, and other geriatric syndromes. Prescribers should be vigilant for physiological changes in the elderly that can affect how the body handles drugs (pharmacokinetics) and how drugs affect the body (pharmacodynamics).
According to a surveillance study using 2007–2009 data from a nationally representative sample of 58 hospitals, the following four medications accounted for more than two-thirds of nearly 100,000 emergency hospitalizations for adverse drug events annually in U.S. adults aged 65 or older:
oral antiplatelet agents (13%)
oral hypoglycemic agents (11%)
The figure below, taken from that study, shows estimated hospitalization rates related to outpatient use of various categories of medications.
(Source: Emergency Hospitalizations for Adverse Drug Events in Older Americans. N Engl J Med 2011.)
Patients may not report all medications they are currently taking, particularly herbal supplements. Asking patients to bring all medications and supplements to the office visit can help with medication reconciliation accuracy.
The risk of drug-related adverse events, including adverse events related to dosing or drug–drug interactions, increases with the number of medications prescribed to treat comorbidities. This risk can be reduced by regularly reviewing medications and discontinuing those for which the risks outweigh the benefits and those that lack a clear indication for use in a particular patient. For certain classes of medications, tapering is necessary to prevent withdrawal.
A number of tools, such as the evidence-based Screening Tool of Older People's Prescriptions (STOPP) criteria and the American Geriatrics Society Beers Criteria for Potentially Inappropriate Medication Use in Older Adults, can be used to identify drugs associated with high risk of adverse events in the elderly. Medications should be discontinued for the following reasons:
the indication for the drug no longer exists
the benefit of the medication is unlikely to be commensurate with the patient’s life expectancy
the drug causes adverse reactions the patient is nonadherent